Colorado, 2017

Hail in Colorado, June 29, 2017

June 29, 2017 · NWS PUB · 18 events in 5 counties and zones

A few severe storms produced hail up to the size of baseballs. The baseball size hail occurred in portions of Prowers and Baca Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A few severe storms produced hail up to the size of baseballs. The baseball size hail occurred in portions of Prowers and Baca Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 29, 10:21 AM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 29, 10:21 AM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1121 AM MDT Thu Jun 29 2017

.SHORT TERM...(Today and tonight)
Issued at 444 AM MDT Thu Jun 29 2017

Currently...

An outflow boundary/cool front was passing across the region at 3
am. Dewpts in the 50s were noted behind this boundary and were
advecting into the region. No significant low clouds were noted
behind this boundary in CO, and for that matter, no clouds of any
significance were noted over CO at 3 am.

Today...

There will be a slightly better chance of showers and storms over
the plains today. However still expect any tsra activity will get a
late start, with the activity likely developing after 3 pm, with the
activity likely getting going in the greater Pikes Peak region and
then southward along the southern mtns. Best svr weather threat will
be over the Palmer Divide region as best juxtapositioning of CAPE
and SHEAR parameters will be over this area, but a local severe
storms could form anywhere on the plains later this afternoon. With
CAPEs in the 1500-2000 range, well mixed EML, shear of 40kts, and
fairly stout straight-line hodographs, the storms on the Palmer
divide may be a bit more on the robust side, with winds pushing 70
mph and golfballs possible. Models due hint at a boundary lying NW-
SE across the plains today (~Calhan to ~Lamar), so a slight tornado
risk is not out of the question. Hi res guidance is explicitly
showing some rotating storms over the region, mainly north of US50.
SPC has the area in marginal risk east of a line from Calhan  to
Campo. I would not be too surprised if this is pushed back westward,
and some slight risk introduced to part of the se CO plains.

Mtns will be hot and dry. Red Flag conditions are expected across
the SW mtns, the SLV and Fremont county as fuels/winds/temps/RHs are
favorable for extreme fire behavior.

Tonight...

A cool front will move down the plains early this evening. This will
keep a threat of showers and isold thunder over the area into the
early morning hours. In addition we will likely see quite a bit more
low clouds on the plains tonight, especially along the plains/mtns
interface. A few of the storms may be on the stronger side,
especially during the evening hours. Some showers may linger well
into the late night, especially on the Palmer Divide/Pikes Peak
region. \/Hodanish

.LONG TERM...(Friday through Wednesday)
Issued at 444 AM MDT Thu Jun 29 2017

Friday-Friday night...Still some differences in models on timing of
embedded wave within the northwest flow moving across the state on
Friday, with the latest NAM solution a tad faster than the GFS and
therefore is not printing out as much precipitation across the
eastern mountains and immediate adjacent plains as the GFS. The
ECMWF has about the same timing of the system across the area,
though is more wet than the NAM. At any rate, front continues to
back across the plains through the early morning hours, with stratus
likely across the I-25 Corridor through mid morning with developing
low level east to southeast flow. How quickly stratus can dissipate
will determine how much instability will be available thru the
afternoon across the I-25 Corridor. For now, have kept isolated to
scattered pops across the eastern mountains and immediate adjacent
plains, with the main focus shifting south through the afternoon.
Cool and moist upslope flow will keep temps unseasonably cool,
especially across the eastern plains, with highs mainly in the 70s
to lower 80s. Continues to look breezy and dry across the western
half of the district, although flow aloft weakens enough to preclude
widespread red flag conditions.

Saturday-Wednesday...Upper level ridging across the Desert SW is
progged to slowly build into the Great Basin and Rockies bringing
bringing generally weak northwesterly flow aloft across the area
into early next week. There are some differences on the strength and
amplitude of the ridge early next week though both the GFS and
ECMWF agree on ridge axis across western Colorado by the middle
of the week. At any rate, there will be enough moisture to keep
daily chances of shower and storms across the area through the
upcoming 4th of July Holiday, with temperatures warming back to at
and above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1115 AM MDT Thu Jun 29 2017

KALS...VFR conditions through the next 24 hours. Westerly winds
gusting to near 25 kts are expected this afternoon into the early
evening hours.

KCOS...models in good agreement with thunderstorms developing near
KCOS by 20z this afternoon. This activity will quickly spread east
during the late afternoon. A cold front will drop south into KCOS
by this evening with a northeasterly wind shift. This will likely
lead to lowered CIGS to near 2-4kft by Friday morning.

KPUB...expect all thunderstorm activity to remain north of the
terminal this afternoon. A cold front will arrive by this evening
with northeasterly winds likely gusting in excess of 25 kts.
Easterly flow later tonight will lead to lowered CIGS to near 4
kft through Friday morning.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ222>224.

&&

SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...MOZLEY
Hazardous weather outlook, Jun 29, 10:27 AM MST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1127 AM MDT Thu Jun 29 2017

COZ058>089-093>099-301730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1127 AM MDT Thu Jun 29 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms are likely this afternoon and into this
evening across the plains. Severe thunderstorms will be capable of
hail up to the size of golfballs and wind gusts to 70 mph. The
best chance of severe thunderstorms this afternoon will generally
be north a Fountain to Lamar line. An isolated tornado will also
be possible as the storms track to the east through this evening,
generally north of a La Junta to Lamar line.

Meteorological conditions for extreme fire behavior will occur
across the southwest mountains, the San Luis Valley and Fremont
county.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms will be possible across
the area Friday through Wednesday. Most storms will be in the
afternoon and evening hours, with the main threats being
lightning and wind gusts up to 50 mph. Small hail and locally
heavy rainfall may also accompany the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible after 2 pm generally north of a Fountain to Lamar line.

88/88

In the hours before

Special weather statement, Jun 29, 12:01 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
101 PM MDT THU JUN 29 2017

COZ084-291945-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
101 PM MDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
145 PM MDT...

At 101 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 23 miles northeast of Colorado Springs, moving east at 5
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Calhan, Ramah and Peyton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3892 10412 3900 10460 3913 10461 3913 10415
TIME...MOT...LOC 1901Z 250DEG 6KT 3907 10452

kam

The radar

The Pueblo radar (KPUX), 65 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, El Paso

When
June 29, 12:30 PM MST to 12:35 PM MST
Where
El Paso County, 0.69 mi N of Calhan
Measured
1 in hail
Reported by
Public
Coordinates
39.040, -104.300

Hail, Kiowa

When
June 29, 3:44 PM MST to 3:49 PM MST
Where
Kiowa County, 0.54 mi W of Haswell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.450, -103.170

Hail, Kiowa

When
June 29, 3:49 PM MST to 3:54 PM MST
Where
Kiowa County, 3.04 mi ENE of Haswell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.470, -103.110

Hail, El Paso

When
June 29, 4:03 PM MST to 4:08 PM MST
Where
El Paso County, 1.75 mi NE of Rush
Measured
1 in hail
Reported by
Public
Coordinates
38.850, -104.060

Hail, El Paso

When
June 29, 4:28 PM MST to 4:33 PM MST
Where
El Paso County, 2.96 mi SSE of Calhan
Measured
1.5 in hail
Reported by
Public
Coordinates
38.990, -104.280

Hail, Bent

When
June 29, 4:46 PM MST to 4:51 PM MST
Where
Bent County, 8.46 mi NE of Mc Clave
Measured
1.75 in hail
Reported by
Public
Coordinates
38.230, -102.760

Hail, Prowers

When
June 29, 4:50 PM MST to 4:55 PM MST
Where
Prowers County, 8.29 mi N of Wiley
Measured
2 in hail
Reported by
NWS Employee
Coordinates
38.270, -102.720

Hail, Prowers

When
June 29, 4:55 PM MST to 5:00 PM MST
Where
Prowers County, 4.15 mi N of Wiley
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
38.210, -102.720

Hail, Prowers

When
June 29, 5:43 PM MST to 5:48 PM MST
Where
Prowers County, 4.15 mi N of Wiley
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
38.210, -102.720

Hail, Prowers

When
June 29, 6:11 PM MST to 6:16 PM MST
Where
Prowers County, 16.8 mi S of Holly
Measured
1.5 in hail
Reported by
Public
Coordinates
37.810, -102.070

Hail, Bent

When
June 29, 6:25 PM MST to 6:30 PM MST
Where
Bent County, 2.14 mi NNE of Mc Clave
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.160, -102.840

Hail, Prowers

When
June 29, 6:56 PM MST to 7:01 PM MST
Where
Prowers County, 17.69 mi SSE of Lamar Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.820, -102.610

Hail, Baca

When
June 29, 7:30 PM MST to 7:35 PM MST
Where
Baca County, 0.88 mi SE of Two Buttes
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.560, -102.390

Hail, Baca

When
June 29, 7:56 PM MST to 8:01 PM MST
Where
Baca County, 0.69 mi N of Walsh
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.390, -102.280

Hail, Baca

When
June 29, 7:57 PM MST to 8:02 PM MST
Where
Baca County, 5.59 mi NE of Walsh
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.430, -102.200

Hail, Baca

When
June 29, 8:13 PM MST to 8:18 PM MST
Where
Baca County, 0.88 mi SW of Stonington
Measured
1.75 in hail
Reported by
Public
Coordinates
37.290, -102.190

Hail, Baca

When
June 29, 8:20 PM MST to 8:25 PM MST
Where
Baca County, 3.44 mi SE of Stonington
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.270, -102.130

Hail, El Paso

When
June 29, 8:40 PM MST to 8:45 PM MST
Where
El Paso County, 13.78 mi SSE of Schriever Afb
Measured
0.75 in hail
Reported by
Public
Coordinates
38.620, -104.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697715, 697716, 697722, 697717, 697718, 697719, 697720, 697721, 697723, 697724, 697725, 697726, 697727, 697729, 697728, 697730, 697731, 697732.